Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2016, 4:13 PM MDT for Logan County, Morgan County, Weld County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 4:13 PM MDT (22:13 UTC)
- Expired
- Jul 8, 2016, 4:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Logan County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 120 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
105
WUUS55 KBOU 082213
SVRBOU
COC075-087-123-082245-
/O.NEW.KBOU.SV.W.0145.160708T2213Z-160708T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WELD COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN MORGAN COUNTY IN NORTHEASTERN COLORADO...
SOUTHWESTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 445 PM MDT
* AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF WILLARD...OR 19 MILES NORTHEAST OF FORT
MORGAN...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STONEHAM AND WILLARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4055 10340 4044 10342 4044 10345 4051 10377
4070 10369
TIME...MOT...LOC 2213Z 237DEG 11KT 4051 10359
HAIL...1.25IN
WIND...60MPH
$$
RPK2 follow-up statements
824
WWUS55 KBOU 082229
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT FRI JUL 8 2016
COC075-087-123-082245-
/O.CON.KBOU.SV.W.0145.000000T0000Z-160708T2245Z/
WELD CO-MORGAN CO-LOGAN CO-
429 PM MDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN WELD...NORTHEASTERN MORGAN AND SOUTHWESTERN LOGAN
COUNTIES...
AT 429 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
WILLARD...OR 19 MILES WEST OF STERLING...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
STONEHAM AND WILLARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4055 10340 4044 10342 4044 10345 4051 10377
4070 10369
TIME...MOT...LOC 2229Z 181DEG 11KT 4055 10357
HAIL...1.25IN
WIND...60MPH
$$
RPK367
WWUS55 KBOU 082246
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT FRI JUL 8 2016
COC075-087-123-082256-
/O.EXP.KBOU.SV.W.0145.000000T0000Z-160708T2245Z/
WELD CO-MORGAN CO-LOGAN CO-
446 PM MDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WELD...NORTHEASTERN
MORGAN AND SOUTHWESTERN LOGAN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4055 10340 4044 10342 4044 10345 4051 10377
4070 10369
TIME...MOT...LOC 2244Z 237DEG 11KT 4055 10357
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:03 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 8, 4:03 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 403 PM MDT FRI JUL 8 2016 .SHORT TERM...(This evening through Saturday) Issued at 355 PM MDT Fri Jul 8 2016 Slow start to storm development on the plains this afternoon. A few t-storms have already formed up along the Wyoming border north of Fort Collins...but have struggled to hold together once moving off the Cheyenne Ridge. A second batch of convection straddling a boundary layer theta-e and instability axis lining across swrn Douglas/srn Jefferson County has become the main action area at this time. Further development is anticipated over the Palmer Divide and eventually along a low-level vorticity convergence zone extending northeast acrs nwrn Elbert...cntrl Arapahoe and ern Adams Counties. Shear profiles in the area generally remain weak...so most of these updrafts will lack much tilt. But a strengthening southeast inflow on the plains next few hours is progged to increase low-level moisture and shear profiles across southeast sections generally east of an Elbert to Akron line later this afternoon and early evening. That said...only isolated storms capable of 1-1.5 inch diameter hail and outflow gusts to 45kts during the next few hours. West of this line...such as the i-25 corridor from Denver northward...the risk of sever weather much lower due to lower dewpoints and CAPES. Main threat from storms in this area will be straightline winds to 40kts and microburst winds for aviation concerns. Storm Prediction Center still has a large portion of eastern Colorado in a slight risk for severe thunderstorms rest of this afternoon and evening...and now a severe t-storm watch south of our CWA. This evening...models show 15-25kt southeasterly boundary layer flow advecting upper 50s/lower 60s dewpoints up over east sections of the CWA as a mid-level shortwave disturbance now over northwest Colorado as per on water vapor satellite passes over nern Colorado. Models show this feature gaining strength as it crests the upper ridge now over western Colorado. As a result may see the potential for severe storms increase on the northeast plains this evening. Thunderstorms elsewhere are expected to quickly weaken and eventually dissipate by mid-evening. Whereas isolated to widely scattered t-storms across the far southeast corner of the CWA could linger beyond midnight. All areas should see clearing late. On Saturday...the upper ridge shifts east squarely over Colorado causing the atmosphere to dry and warm over the forecast area. Storm chances will be lower and mainly confined to the higher terrain by the afternoon. Most areas should be rainless. Beneath the ridge...winds will be light and therefore the risk of wildland fire spread and growth will be reduced. Highs on Saturday should be a few degs warmer than those today. .LONG TERM...(Saturday night through Friday) Issued at 355 PM MDT Fri Jul 8 2016 Models show the upper ridge to flatten somewhat Sunday, as an upper trough pushes eastward to our north Monday. The flow aloft gets pretty strong for July, 60-90 knots from the west as the trough axis moves across the CWA on Monday. Sixty knot zonal flow is progged Monday night. The QG Omega fields show upward motion for the CWA Sunday afternoon into Monday morning, after that benign energy is progged. The boundary layer flow has normal drainage patterns Saturday night, then mostly southwesterly downsloping on Sunday. Drainage is expected Sunday night, with a cold front and north-northwesterly flow progged on Monday. For moisture, there is some mid and upper level moisture around through the periods, but its pretty dry. Precipitable water values progs range from 0.30 inch western CWA to 1.00 inch over the eastern border Saturday night. Sunday's values range from 0.40 to 0.80 inch all over the CWA. There is more drying out west for late day Monday, with 0.20 inch west to 0.80 inch east. There are pretty high CAPES values Saturday evening over the eastern plains, with meager number over the rest of the CWA. For late day Sunday, the CAPE is way down, with the highest numbers over the eastern border. There is little to no CAPE over the CWA late day Monday. There are tiny amounts of measurable rainfall progged on the QPF fields Saturday evening and late day Sunday, with almost nothing for late day Monday. Will go with limited pops, 0-20%s for the late day/evening periods. For temperatures, Sunday's highs are 1 to 1 C warmer than Saturday's readings. Monday's highs are 3-6 C cooler than Sunday's. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 355 PM MDT Fri Jul 8 2016 During the next few hours there is a 10-30 percent chance of thunderstorms in the Denver area...with the greater chances across southern and southeastern sections of the metro area. Small hail and 40-50 mph gusts will be the main threats. The t-storm threat should quickly diminish in the Denver area by 7 PM this evening with clearing skies overnight. Look for south-southwest winds of 6-14kts to develop by mid to late evening. Saturday...a drier and slightly warmer day with no more than a 10 percent chance of thunderstorms in the denver area after 3 pm MDT. South- southwest winds of 5-12 kts in the morning are expected to go westerly at 8-15 kts in the afternoon. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Baker LONG TERM...RJK AVIATION...Baker
Hazardous weather outlook, Jul 8, 11:20 AM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1120 AM MDT FRI JUL 8 2016 COZ030>051-091730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT FRI JUL 8 2016 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THE COLORADO HIGH PLAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL FORM FIRST OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON. STORM COVERAGE WILL THEN SPREAD EAST-NORTHEASTWARD ACROSS THE PLAINS DURING THE AFTERNOON. SOME OF THE STORMS ON THE PLAINS, MAINLY EAST OF THE I-25 CORRIDOR MAY PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLASH FLOODING. THUNDERSTORMS ELSEWHERE ARE EXPECTED TO PRODUCE BRIEF LIGHT TO MODERATE RAINFALL, SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY LIGHTNING. TEMPERATURES WILL ONCE AGAIN BE IN THE UPPER 80S AND LOWER 90S ON THE PLAINS WITH READINGS IN THE 60S AND 70S IN THE MOUNTAINS. STORMS WILL END FROM WEST TO EAST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THIS WEEKEND WILL BE WARMER AND DRIER. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND OVER THE PALMER DIVIDE. BREEZY CONDITIONS SUNDAY WILL CAUSE ELEVATED FIRE DANGER. THERE WILL BE A LITTLE COOLING BEHIND A FRONT FOR MONDAY AND TUESDAY. DRY WEATHER WILL PREVAIL THROUGH THE WEEK...WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS MOSTLY IN THE MOUNTIANS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY. BAKER/RJK
In the hours before
Special weather statement, Jul 8, 3:02 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT FRI JUL 8 2016 COZ038-082130- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 302 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 330 PM MDT... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKPORT...OR 13 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4100 10449 4077 10453 4081 10483 4100 10479 TIME...MOT...LOC 2101Z 307DEG 14KT 4095 10476 RPK
Special weather statement, Jul 8, 3:48 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 348 PM MDT FRI JUL 8 2016 COZ048-051-082215- LOGAN COUNTY CO-PHILLIPS COUNTY CO- 348 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND SOUTHEASTERN LOGAN COUNTIES UNTIL 415 PM MDT... AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST PETERSBURG...OR 23 MILES WEST OF HOLYOKE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAXTUN...FLEMING...HIGHLAND CENTER AND ST PETERSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4047 10284 4070 10284 4070 10257 4047 10256 TIME...MOT...LOC 2148Z 272DEG 10KT 4057 10276 RPK
Special weather statement, Jul 8, 4:06 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT FRI JUL 8 2016
COZ044-048-082230-
LOGAN COUNTY CO-MORGAN COUNTY CO-
406 PM MDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 430 PM MDT...
AT 406 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF ANTELOPE SPRINGS...OR 17 MILES NORTHEAST OF FORT
MORGAN...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILLARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4044 10336 4043 10346 4036 10347 4036 10364
4052 10366 4052 10358 4058 10358 4059 10337
TIME...MOT...LOC 2206Z 263DEG 11KT 4048 10361
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jul 7, 10:58 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 62 min |
| Jul 7, 11:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| Jul 7, 11:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 46 min |
| Jul 7, 11:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 48 min |
| Jul 8, 12:19 AM MDT | Areal Flood Advisory | BOU | Lincoln, Washington | 3 hr |
| Jul 8, 12:36 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 8, 2:57 AM MDT | Special Weather Statement | BOU | Arapahoe | 63 min |
| Jul 8, 3:02 PM MDT | Special Weather Statement | BOU | Weld | 28 min |
| Jul 8, 3:48 PM MDT | Special Weather Statement | BOU | Phillips | 27 min |
| Jul 8, 4:06 PM MDT | Special Weather Statement | BOU | Morgan | 24 min |
| Jul 8, 4:20 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips | 85 min |
| Jul 8, 4:51 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 84 min |
| Jul 8, 5:46 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips | 119 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.